South Dakota, 2020

Damaging Wind in South Dakota, July 7, 2020

July 7, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced wind gusts around 60 mph in the Midland area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts around 60 mph in the Midland area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 4:08 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 7, 4:08 PM MST, 3 hours 51 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
508 PM MDT Tue Jul 7 2020

.DISCUSSION...(This Evening Through Tuesday)
Issued at 222 PM MDT Tue Jul 7 2020

Potent upper trough will shift east through southern Canada, with
the southern end of the trough passing over the FA and supporting
the dry line east. Highly capped env in place across the region
with 150-300 J/kg of CIN across the NE 2/3. Further west and along
the Pine Ridge, CIN is weakening as the dry line shifts east and
strong heating occurs respectively. This will allow TS to develop
and push east. Deep layer shear has dropped across the region,
with only 30-40 knots in place, although MLCAPE is remains quite
high at 2000-3000 J/kg. The result will likely be a broken lines
of cells developing as the dry line shifts east, supporting mainly
a strong gusty wind threat as cells may struggle to tap better
CAPE at times, given strong capping and pulse nature due to
marginal shear. Elevated convection may linger overnight in the
western half per steep mid level lapse rates and lift from the
shortwave. Much drier and slightly cooler day Wed with just a
slight chance of TS in Tripp county where the sfc front may linger
in the early afternoon before it shifts east. However, most
activity may end up east of the FA. Secondary impulse may support
a few showers Wed night as the next wave pushes across southern
Canada. Mean upper level riding expected after Wed, with chances
for TS at times with bouts of pos theta-e adv at times and
seasonally warm temperatures.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 505 PM MDT Tue Jul 7 2020

Scattered thunderstorms will move across the area this evening
with local MVFR conditions along with gusty, erratic winds and
possibly hail. Southerly LLWS will occur on the western SD plains
tonight ahead of a cold front. The cold front will move through
overnight shifting winds to gusty northwest. VFR conditions
expected Wednesday.

&&

.FIRE WEATHER...
Issued At 222 PM MDT Tue Jul 7 2020

Critical fire weather conds still expected later this afternoon
and early evening over NE WY and far southwest SD as winds shift
SW and increase behind a trough. Sustained winds of 20 to 30 mph
with gusts to around 40 mph are expected with RH’s of 5 to 10
percent on the backside of the trough. There will also be the
potential for dry thunderstorms will little precip and gusty
winds, enhancing critical fire weather conditions. A red flag
warning remains in affect. Critical fire weather conditions are
also possible Wed afternoon in the same areas. RH’s of 10-15
percent with westerly winds of 15 to 25 mph and gusts to 35 mph
look possible in a well mixed BL in the afternoon into the early
evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM MDT this evening for SDZ322.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for SDZ322.

WY...Red Flag Warning until 8 PM MDT this evening for WYZ314-315-317.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ314-315-317.

&&

DISCUSSION...JC
AVIATION...Helgeson
FIRE WEATHER...JC
Hazardous weather outlook, Jul 7, 9:45 AM MST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1045 AM MDT Tue Jul 7 2020

SDZ001-002-081300-
Harding-Perkins-
1045 AM MDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms this afternoon
and evening. Large hail and damaging winds will be possible, and a
tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible Wednesday and Friday, but
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-025-032-073-WYZ056-057-071-081300-
Butte-Northern Meade Co Plains-Ziebach-Northern Foot Hills-Haakon-
Southern Meade Co Plains-Western Crook-Wyoming Black Hills-
Northeastern Crook-
1045 AM MDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible, and a
tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible Wednesday and Friday, but
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-026-028-030-031-042>044-046-047-049-072-074-081300-
Northern Black Hills-Rapid City-Central Black Hills-
Custer Co Plains-Pennington Co Plains-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-
1045 AM MDT Tue Jul 7 2020 /1145 AM CDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible Wednesday, Thursday, and
Friday, but severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-041-WYZ054-055-058-081300-
Southern Foot Hills-Southern Black Hills-Fall River-
Northern Campbell-Southern Campbell-Weston-
1045 AM MDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening. Large hail and damaging winds will be possible. Some
thunderstorms that develop may be accompanied by little to no
rainfall.

Breezy winds and very low relative humidity values will produce
critical fire weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible Wednesday, Thursday, and
Friday, but severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 7, 6:34 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
734 PM MDT Tue Jul 7 2020

SDZ014-032-080215-
Ziebach SD-Haakon SD-
734 PM MDT Tue Jul 7 2020

...STRONG THUNDERSTORM OVER NORTHERN HAAKON AND SOUTHEASTERN ZIEBACH
COUNTIES...

At 734 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milesville, or 30 miles north of Philip, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cherry Creek, Milesville and Kirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota.

LAT...LON 4484 10113 4469 10113 4469 10116 4454 10115
      4440 10175 4450 10184 4491 10117
TIME...MOT...LOC 0134Z 237DEG 39KT 4449 10167

Sherburn
Special weather statement, Jul 7, 6:55 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
755 PM MDT Tue Jul 7 2020

SDZ031-073-080245-
Pennington Co Plains SD-Southern Meade Co Plains SD-
755 PM MDT Tue Jul 7 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN MEADE AND NORTHEASTERN
PENNINGTON COUNTIES...

At 754 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Owanka, or 27 miles east of Rapid City, moving
northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
New Underwood, Wasta, Owanka, Elm Springs, Creighton, Wicksville,
Curlew Lake and Viewfield.

This includes Interstate 90 in South Dakota between Mile Markers 75
and 101.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota.

LAT...LON 4388 10270 4402 10292 4420 10290 4451 10244
      4426 10204
TIME...MOT...LOC 0154Z 227DEG 41KT 4404 10268

Eagan
Local storm report, Jul 7, 6:58 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.93W
07/07/2020  M51 MPH          ZIEBACH            SD   MESONET

0749 PM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
07/07/2020  M55 MPH          HAAKON             SD   MESONET

&&

EVENT NUMBER UNR2002363
EVENT NUMBER UNR2002364

ME
Local storm report, Jul 7, 7:28 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
828 PM MDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     1 ESE MARTIN            43.17N 101.71W
07/07/2020  M69 MPH          BENNETT            SD   AWOS

            FROM DECAYING STORMS EAST OF MARTIN

0810 PM     TSTM WND GST     3 NW WASTA              44.10N 102.50W
07/07/2020  M63 MPH          PENNINGTON         SD   MESONET

&&

EVENT NUMBER UNR2002365
EVENT NUMBER UNR2002366

WFO UNR
Local storm report, Jul 7, 7:49 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 PM MDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             10 SW LADNER            45.74N 103.88W
07/07/2020  E1.00 INCH       HARDING            SD   CO-OP OBSERVER

&&

EVENT NUMBER UNR2002367

ME
Local storm report, Jul 7, 7:52 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
852 PM MDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
07/07/2020  M51 MPH          HARDING            SD   ASOS

0830 PM     TSTM WND GST     4 N LUDLOW              45.88N 103.38W
07/07/2020  M54 MPH          HARDING            SD   MESONET

&&

EVENT NUMBER UNR2002368
EVENT NUMBER UNR2002369

ME

The radar

The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
July 7, 7:59 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -101.136

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907008.